ok, so I have overgeneralized improperly as wil and you have pointed out. Clearly on insulin, you need to worry about hypos. And as wil points out, there are some oral medications that can cause hypos for t2s, particularly Sulfonylureas and the newer drugs Starlix/Prandin. But if you are a type 2 on metformin, with few exceptions, serious hypos are basically not going to happen. You may drop below 70 andif you work really hard you can get down into the 50s (and I have), but your body has a strong counterregulatory response. Now that being said, since you are on insulin, this is a different story.
A good reference for how to deal with insulin and exercise is from our fellow member Sheri Colberg who has a good book “Diabetic Athletes Handbook.” You can also read guidance on her website (www.shericolberg.com). The basic recommendation would be to start your exercise with some insulin on board and your blood sugar above something like 100 mg/dl and “rising.” So my suggestion, exercise within an hour after a meal, or have a snack (10-30g carbs) and a modest bolus to “cover” the snack before workout. In my case, I’ve always liked taking a protein shake since it is slowly absorbed. Assuming you are still hypo aware, you can eat a few “smarties” should you start to feel low. A roll of smarties is 15g glucose. Eat only enough smarties to restore your blood sugar levels and it won’t have any effect on your calories burned at all. Some people also like to carry around a regular gatorade, but you have to be careful you don’t overdo it.
Now on the ketones, if you have insulin on board, you are unlikely to get ketones. Again, ketones would occur if you exercised while having an elevated blood sugar and no/little insulin. I am sure you are not going to do that.